Colorado, 2020

Damaging Wind in Colorado, June 28, 2020

June 28, 2020 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to 65 mph near Julesburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced a wind gust to 65 mph near Julesburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 28, 1:54 PM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Jun 28, 1:54 PM MST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
254 PM MDT Sun Jun 28 2020

.SHORT TERM...(This evening through Monday)
Issued at 249 PM MDT Sun Jun 28 2020

Scattered showers and isolated thunderstorms will continue
marching east across the forecast area this afternoon into early
this evening. Diurnal heating, even through the high clouds, was
enough to kick off convection in the weak west to southwesterly
flow aloft. An upper low over the Pacific Northwest will slowly
be pushing closer to the area and increasing 500 to 700 mb flow.
This may end up allowing for more coverage and slight more
strength of storms late this afternoon into the evening, but still
with CAPES only in the 200-800 J/kg, not expecting any severe
strength.

As the upper low moves closer, a surface trough will be deepening
overnight and into Monday over Wyoming then down into Colorado
Monday afternoon. With southwesterly flow aloft increasing
bringing in warmer and drier air, and surface winds increasing
toward the surface low, tomorrow will be a warm dry with fire
weather concerns, see discussion below. Temperature readings will
be 1 to 3 degrees warmer than todays readings, and there will only
be a slight chance of mainly dry showers and thunderstorms over
the high terrain through the afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 249 PM MDT Sun Jun 28 2020

By Monday night a deep cut off low will be in place over the
intermountain west and will slowly transition east into Montana
through Tuesday morning. A negatively tilted shortwave trough will
round out the base of the larger trough to the north and push into
central Colorado Tuesday morning. QG lift associated with the right
entrance region of an 85kt upper jet will be over the eastern plains
through the afternoon and early evening hours on Tuesday. Closer to
the surface, a cold front will push south across the plains late
Monday bringing cooler temperatures and slightly higher moisture
levels behind it. This will bring high temperatures on Tuesday into
a cooler 70s across the plains. There is still some uncertainty
where the best moisture will reside and this will be due partly to
the placement of surface lows. If the low is placed over the
northern foothills it will allow moisture to be pulled into the
foothills and aid in increased upslope and storm initiation vs a
more southerly surface component that will increase chances across
the Palmer and southern foothills. Either way, the best chance for
storms will be before the upper trough pushes through late Tuesday
and subsidence increases. My main concern still lies with the
availability of better CAPE across the plains, but if storms are able
to fire along the foothills and have upper winds will carry them
northeast across the plains they could sustain long enough to
produce strong winds. This is seen in model soundings where an
inverted-V structure is present where DCAPE values over 1000 j/kg
exist. In addition to the high wind component, model PW values have
increased slightly since yesterday with values of 0.85 to 0.90
inches making moderate to heavy rain possible with the stronger
storms. Will maintain higher pops over the higher elevations and
along the foothills with a slight chance across the eastern plains.

For Wednesday into Thursday the upper trough will push east putting
Colorado into mostly zonal flow aloft. This will usher in drier air
and help to squash storm potential and increase highs back into the
lower 90s by Thursday. For Thursday night into Friday low level
moisture starts to increase from the south and southwest that will
bring isolated to scattered storms by Friday afternoon and evening.

For the Fourth of July time period a ridge of high pressure will be
over the desert southwest with continued increasing moisture levels
under the ridge. Current model PW projections show values well over
1 inch across the eastern portions of the state by Saturday
afternoon with light winds through 500 mb which could equate to
slowing moving storms capable of producing heavy rain. This will
need to be monitored through the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 249 PM MDT Sun Jun 28 2020

VFR conditions expected through Monday afternoon. Gusty and
erratic winds around the terminals as outflow from showers
continue this afternoon. Wind gusts of 35 to 50 mph can be
expected near showers, with little more than light rain. No other
aviation impacts are anticipated at this time. Winds will become
drainage overnight, enhanced due to a deepening surface trough and
increasing southwesterly flow aloft
- which will translate into the winds increasing out of the
southwest earlier than normal Monday morning.

&&

.FIRE WEATHER...
Issued at 249 PM MDT Sun Jun 28 2020

Humidity recoveries overnight over the eastern plains will likely
only be in the 45 to 75 percent range as southwesterly flow
advects warmer and drier air into the area as well as keeping it
breezy overnight. Tomorrow, humidity is expected to drop into the
single digits to low teens over the plains, with south to
southwesterly winds increasing over the Palmer Divide and toward
the northeastern corner of the state. After talking with the land
management agencies about the dryness of the fuels, have decided
to go with a Warning over Washington County, with a Watch over
Elbert and Lincoln counties until they can get out there tomorrow
morning to get a better handle on the moisture. Winds are expected
to be 15 to 20 mph sustained with gusts to 30 mph possible.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Monday for COZ249.

Fire Weather Watch from Monday afternoon through Monday evening
for COZ246-247.

&&

SHORT TERM...Kriederman
LONG TERM...Bowen
AVIATION...Kriederman
FIRE WEATHER...Kriederman
Hazardous weather outlook, Jun 28, 10:02 AM MST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Sun Jun 28 2020

COZ030>051-291715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Sun Jun 28 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Skies will be sunny through mid-afternoon with temperatures on the
plains rising to the mid and upper 90s. Early afternoon, some
high-based showers or thunderstorms will develop over the
foothills and I-25 corridor. Wind gusts of 40 to 50 mph will be
possible near these showers, along with lightning and light rain.
Isolated thunderstorms will drift eastward onto the plains late
this afternoon into early evening before dissipating.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday will see hot temperatures as highs will reach the mid 90s
to low 100s across the plains. The biggest concern on Monday will
be elevated fire danger over Elbert and Lincoln counties as
relative humidities drop to the single digits and wind gusts
reach 25 mph. A cold front will move through our forecast area on
Tuesday bringing a better chance of thunderstorms. Some of these
storms may be strong to severe with damaging winds and hail being
the primary threats. Mostly dry weather is expected Wednesday and
Thursday but increasing moisture will lead to better storm
coverage on Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today.

In the hours before

Special weather statement, Jun 28, 2:43 PM MST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Denver CO
343 PM MDT Sun Jun 28 2020

COZ035-038-039-043-282215-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
343 PM MDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD...SOUTHEASTERN
LARIMER AND NORTHEASTERN BOULDER COUNTIES UNTIL 415 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lyons, or 23 miles south of Fort Collins, moving northeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Fort Collins, northwestern Greeley, Longmont, Loveland, Windsor,
Johnstown, Milliken, Berthoud, Mead, Severance, Lyons, Timnath,
Masonville, Carter Lake and Niwot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Boaters should get out of the water now and move indoors or inside a
vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.

&&

LAT...LON 4007 10514 4020 10536 4065 10515 4065 10495
      4046 10476
TIME...MOT...LOC 2142Z 207DEG 40KT 4024 10521

GIMMESTAD
Special weather statement, Jun 28, 3:15 PM MST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Denver CO
415 PM MDT Sun Jun 28 2020

COZ038-043-282245-
Central and South Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
415 PM MDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD AND EAST
CENTRAL LARIMER COUNTIES UNTIL 445 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm over
Timnath, or 5 miles east of Fort Collins, moving northeast at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fort Collins, northwestern Greeley, Loveland, Windsor, Johnstown,
Wellington, Eaton, Severance, Ault, Pierce, Timnath, Nunn, Purcell,
Carr and Rockport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Boaters should get out of the water now and move indoors or inside a
vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.

&&

LAT...LON 4087 10463 4072 10444 4031 10497 4044 10517
      4093 10489
TIME...MOT...LOC 2214Z 216DEG 42KT 4053 10497

GIMMESTAD
Special weather statement, Jun 28, 4:46 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Denver CO
546 PM MDT Sun Jun 28 2020

COZ040-045-290030-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
546 PM MDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...WESTERN
ARAPAHOE...DENVER AND WESTERN ADAMS COUNTIES UNTIL 630 PM MDT...

At 545 PM MDT, Doppler radar was tracking an area of winds from a
weakening thunderstorm over southwestern Aurora, Centennial, and
Littleton, or 9 miles southeast through southwest of Denver, moving
northeast at 45 mph.

Winds in excess of 40 mph will move over the Denver area through 630
PM.  Little or no rain is expected.

Locations impacted include...
Denver, Aurora, Thornton, Centennial, northern Highlands Ranch,
Commerce City, northwestern Parker, Littleton, eastern Northglenn,
Brighton, Englewood, Greenwood Village, Lone Tree, Denver
International Airport, D.I.A Terminal and Concourses, Sheridan,
Bennett, Buckley AFB, Chatfield Reservoir and Manila Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3954 10487 3955 10507 3962 10505 3963 10510
      3965 10506 3967 10508 3967 10505 3972 10505
      4000 10492 4000 10431 3973 10436 3964 10449
      3965 10452 3962 10452 3960 10456 3963 10458
      3958 10461 3961 10473 3957 10477 3949 10477
TIME...MOT...LOC 2345Z 216DEG 41KT 3964 10482

GIMMESTAD

The radar

The North Platte radar (KLNX), 178 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
June 28, 6:52 PM MST
Where
Sedgwick County, 1.25 mi ESE of Julesburg
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.970, -102.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890789.